Virginia, 2003

Damaging Winds in Virginia, June 12, 2003

June 12, 2003 · NWS RNK · 3 events in 3 counties and zones

Thunderstorm winds downed trees onto Route 47, 3 miles northeast of Wylliesburg, across Pittsylvania County, and across Henry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 12th produced damaging winds.Thunderstorm winds downed trees onto Route 47, 3 miles northeast of Wylliesburg, across Pittsylvania County, and across Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 12:08 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 12, 12:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
108 PM EDT THU JUN 12 2003

QUICK UPDATE ALREADY SENT FOR SVR TSTM WATCH 527 FOR MUCH OF THE
CWA. OTRW FEW ADDED CHANGES.
------------------------------------------------------------------

SATELLITE PICS SHOWING UPPER VORTEX NOW MOVING INTO THE OHIO VALLEY
WITH TRAILING S/W AXIS APCHG FROM THE WEST. IN ADVANCE OF THIS
FEATURE...MAIN CONCERN EARLY ON WITH OLD BOUNDARIES AROUND FROM LAST
NIGHT ESPCLY ALONG THE SRN BLUE RIDGE PER MSAS ANLYS. MODIFIED 12Z
RAOBS NOT QUITE AS UNSTABLE AS WED WITH 5H TEMPS ACTUALLY WARMER BUT
BETTER CONDS ALOFT GIVEN INCREASING SWLY JET WITH HEIGHT. ALSO MAY
TAKE A BIT LONGER FOR DEEP INSTAB TO DEVELOP TODAY PER CURRENT MID
DECK AND IDEA THAT ATMOS GOT WORKED OVER A BIT LAST EVENING. THUS
WILL DO SOME CLEANUP OF THE EARLIER PACKAGE...WITH FOCUS EARLY ON
ACROSS THE S WHERE HIGHER HELICITY VALUES MAY PROMOTE ISOLD STRONGER
STORMS ALONG RESIDUAL BOUNDARY. THEN EXPECT CONCERN TO SHIFT TO MORE
BANDED NATURE TSRA OVER THE WEST AS UVV UNDER UPPER VORT SHIFTS
ACROSS DURING BEST HEATING. WITH HIGH PWATS AND SOME TRAINING
POTENTIAL COULD BE MORE FLOODING PROBLEMS ALTHO SINCE LOCALIZED WONT
ISSUE WATCH FOR NOW. TEMPS APPEAR ON TRACK ALTHO LIKELY A NOTCH
LOWER THAN YDA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Jun 12, 11:10 AM EST, 1 hour 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
SERVICE AREA THIS AFTERNOON.  DAMAGING WIND AND POTENTIAL FOR FLASH
FLOODING ARE THE MAIN THREATS.  HOWEVER...IF WIND FIELDS IN THE
UPPER ATMOSPHERE STRENGTHEN DURING THE AFTERNOON...THIS MAY SUPPORT
THE FORMATION OF SUPERCELL STORMS WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER NOON TODAY.

In the hours before

Local storm report, Jun 12, 10:03 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SUGAR GROVE               VA   FLASH FLOOD
06/11/03   SMYTH                          FLOODING OF ROUTE 695 BY
                                          FLINT CREEK. FLOODING
                                          ALONG ROUTE 16 NEAR ITS
                                          INTERSECTION WITH CEDAR
                                          SPRINGS ROAD. REPORTED BY
                                          SPOTTER.

0900 PM    COUNTY WIDE               VA   FLOODING
06/11/03   SMYTH                          NUMEROUS COUNTY ROADS
                                          PARTIALLY WASHED OUT
                                          AND/OR DAMAGED DUE TO
                                          FLOODING. NONE CLOSED
                                          COMPLETELY. WORST DAMAGE
                                          IN THE MARION AND ATKINS
                                          SECTION OF THE COUNTY.
                                          REPORTED BY VDOT.
Special weather statement, Jun 12, 10:55 AM EST, 1 hour 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-122100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT THU JUN 12 2003

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...AND THEN SPREAD NORTHEAST ACROSS THE REMAINDER OF THE
AREA INTO THIS EVENING.  SOME OF THESE THUNDERSTORMS MAY CONTAIN
DAMAGING WINDS AND TORRENTIAL DOWNPOURS. IF THE STORMS STRENGTHEN
AND BECOME ORGANIZED INTO SUPERCELLS...THE POTENTIAL ALSO EXISTS FOR
AN ISOLATED TORNADO.

IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT
IN ISOLATED FLASH FLOODING.  STORMS THIS AFTERNOON MAY CONTAIN RAIN
RATES OF 3 INCHES PER HOUR.  IF A SERIES OF THUNDERSTORMS HAPPEN TO
TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY
RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING
AREAS WILL OCCUR.

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE THE AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

JH

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
June 12, 12:30 PM EST to 1:30 PM EST
Where
Pittsylvania County, Countywide
Measured
70 kt (81 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.833, -79.400

Thunderstorm Wind, Charlotte

When
June 12, 12:50 PM EST
Where
Charlotte County, 3 mi NE of Wylliesburg
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -78.550

Thunderstorm Wind, Henry

When
June 12, 1:15 PM EST to 1:25 PM EST
Where
Henry County, Countywide
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.783, -79.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364457, 5364456, 5364458.